Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 14, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 14, 2019, 7:40 PM EDT for 9 counties in West Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2019, 7:40 PM EDT (23:40 UTC)
- Expired
- Apr 14, 2019, 8:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Braxton County, WV, Calhoun County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Lewis County, WV, Ritchie County, WV, Roane County, WV, Tyler County, WV
The radar
The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 2:33 PM EDT | Tornado Watch | SPC | 6 hr |
| Apr 14, 7:21 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:29 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 14, 6:29 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
629 PM EDT Sun Apr 14 2019
.SYNOPSIS...
Warm and breezy afternoon starting with light rain. Powerful
cold front moves later this afternoon to bring numerous showers
and severe storms through the evening hours. High pressure
returns and lasts through much of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 630 PM Sunday...
Line of thunderstorms continues to move from west to east across
the forecast area. Cleared the watch behind this line. While
storms have struggled to get much organization, will continue
eastern side of the watch. Reworked POPs to tighten up the
gradient on either side of this line.
As of 239 PM Sunday...
A vigorous surface low pressure system will track just northeast
of the area this afternoon. Meanwhile, an associated cold front
will reach the OH River around 8 PM this evening. A high deep
shear exceeding 80 knots, CAPE values exceeding 1600 J/Kg,
strong boundary layer convergence will provide enough forcing to
produce severe updrafts and consequently severe thunderstorms.
There is a Tornado Watch in effect for most parts of southeast
OH, northeast KY and eastern half of WV. The main threat will be
damaging winds. Although large hail and tornadoes can not be
ruled out. The timing of the worst thunderstorms will occur from
4pm through 10 pm tonight. Stay tuned to the NOAA weather radio
or your favorite media sources for updates on this dangerous
weather situation.
The threat for severe storms will diminish before midnight
tonight over the northeast and central mountains of WV.
Much colder air will filter in behind the cold front to drop
temperatures into the upper 30s tonight, as models consensus
points out H850 temperatures reaching minus 5C or 6C. There is a
small chance for few snow flakes or mix snow with rain to be
seen over the highest tops of our northeast mountains by Monday
morning. However, no accumulations are anticipated.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 225 PM Sunday...
Drier with high pressure over the area through the short term
period. Temperatures warm each day through the week as high
pressure/ridging continues to build over the region.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 225 PM Sunday...
We will end the week with a strong system/cold front pushing
through. This will bring a round of showers and thunderstorms,
with heavy downpours due to deep moisture fetch from Gulf of
Mexico. Still some timing differences between the models, but
severe storm could be possible if the system speeds up and hits
Thursday afternoon/evening or if a slower solution brings it
through Friday afternoon. Most guidance at this time has it
coming during the overnight hours Thursday into Friday morning,
and this would limit severe thunderstorm potential, but heavy
rain would remain a threat.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 200 PM Sunday...
VFR conditions prevailing through at least 20Z. Then, clouds
and convection will fire up this afternoon to produce periods of
IFR/LIFR along the strongest storms. Southerly flow will
increase to 15-20 knots with gusts around 40-45 knots with
strongest storms.
Weather charts analysis show a warm front slowly lifting north
producing light rain across the eastern third of the forecast
area this afternoon. This activity is expected to exit east of
the Appalachians by 4 pm. Meanwhile, the area will remain in the
warm sector of a vigorous surface low pressure system. This low
will track northeast of the area into this evening, bringing a
strong cold front which should arrive to southeast OH around 20Z
this afternoon. Numerous showers and strong thunderstorms will
develop to produce winds gusts exceeding 50 knots with the
stronger storms. Lightning and possible tornadoes are also
expected to develop from 1-2pm through at least 8pm this
evening.
LLWS and heavy turbulence is likely with this storm system. By
06Z Monday, the cold front will be east of the Appalachian,
while colder airmass move in behind the front. Available low
level moisture, and cooling temperatures could produce post rain MVFR/IFR
ceilings or fog during the late overnight hours into Monday
morning.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing of severe winds and associated IFR
or worst conditions could vary. Amendments will be necessary
for direct hit storms to airports.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
CRW CONSISTENCY H L L H H H M H H H H H
HTS CONSISTENCY M M H H M H H H H H H H
BKW CONSISTENCY H H L M H H H H M M M M
EKN CONSISTENCY H H H M M H H H H H H H
PKB CONSISTENCY H M M H H H M H H H H H
CKB CONSISTENCY H H H L H H L H H H H H
AFTER 00Z TUESDAY...
IFR possible in a few showers and possible stratus on Monday,
especially in the mountains. IFR in showers and thunderstorms by
Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 7 PM EDT Monday for WVZ523-526.
Wind Advisory until 9 PM EDT this evening for WVZ005-006-
013>015-024>027-033-034-515>520-522.
OH...Wind Advisory until 9 PM EDT this evening for OHZ087.
KY...Wind Advisory until 9 PM EDT this evening for KYZ101>103-105.
VA...Wind Advisory until 9 PM EDT this evening for VAZ003-004.
&&
SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ/MZ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...ARJHazardous weather outlook, Apr 14, 6:59 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 659 PM EDT Sun Apr 14 2019 OHZ076-WVZ007>009-016-017-152300- Washington-Mason-Jackson WV-Wood-Roane-Wirt- 659 PM EDT Sun Apr 14 2019 ...TORNADO WATCH 63 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Tornado Watch. In addition to the severe weather threat, a period of breezy to windy conditions may occur this evening and tonight. A Wind Advisory may eventually be required for the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ013>015-024>026-152300- Lincoln-Putnam-Kanawha-Mingo-Logan-Boone- 659 PM EDT Sun Apr 14 2019 ...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...TORNADO WATCH 63 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-027-033-034-515>520-522- 152300- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Clay-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Southeast Webster- 659 PM EDT Sun Apr 14 2019 ...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ523-526-152300- Northwest Pocahontas-Southeast Randolph- 659 PM EDT Sun Apr 14 2019 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT MONDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Wind Advisory. Strong to severe storms are possible this evening. Damaging winds will be the primary severe weather threat, although a few severe hail stones and even a brief tornado may also occur. Locally higher rainfall could lead to high water impacts as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ524-152300- Southeast Pocahontas- 659 PM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Strong to severe storms are possible this evening. Damaging winds will be the primary severe weather threat, although a few severe hail stones and even a brief tornado may also occur. Locally higher rainfall could lead to high water impacts as well. In addition to the severe weather threat, a period of breezy to windy conditions may occur this evening and tonight. A Wind Advisory may eventually be required for the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ066-067-075-083>086-WVZ010-011-018>020-028>032-039-040-521-525- 152300- Perry-Morgan-Athens-Jackson OH-Vinton-Meigs-Gallia-Pleasants-Tyler- Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Webster-Northwest Randolph- 659 PM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Tonight. A period of breezy to windy conditions may occur this evening and tonight. A Wind Advisory may eventually be required for the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong winds may occur Monday across the higher mountainous terrain in West Virginia. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Apr 14, 5:32 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
532 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 3 SE EAGLE MILLS 39.30N 82.66W
04/14/2019 VINTON OH 911 CALL CENTER
TREES AND POWER LINES DOWN ALONG BEACH GROVE ROAD.
CORRECTED TIME
&&
CORRECTED EVENT TIME...FATALITIES...INJURIES...REMARKS
EVENT NUMBER RLX1901447
MZLocal storm report, Apr 14, 5:42 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
542 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 SW ALBANY 39.21N 82.22W
04/14/2019 M61 MPH ATHENS OH AWOS
&&
EVENT NUMBER RLX1901449
ABELocal storm report, Apr 14, 5:53 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
553 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG ATHENS 39.32N 82.10W
04/14/2019 ATHENS OH BROADCAST MEDIA
OHIO UNIVERSITY WEBCAM SHOWED LARGE LIMBS DOWN AND PINE
TREE SNAPPED DUE TO THUNDERSTORM WINDS.
&&
EVENT NUMBER RLX1901450
ABESpecial weather statement, Apr 14, 6:05 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
605 PM EDT Sun Apr 14 2019
WVZ005-006-013-142245-
Lincoln-Wayne-Cabell-
605 PM EDT Sun Apr 14 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CABELL...
NORTHWESTERN LINCOLN AND CENTRAL WAYNE COUNTIES...
At 604 PM EDT, a strong thunderstorm was located near Wayne, moving
northeast at 50 mph.
Winds in excess of 45 mph are possible with this storm.
Locations impacted include...
Wayne, Hamlin, Milton, Culloden, East Lynn Lake, Kiahsville, Dunlow,
West Hamlin, Branchland, Salt Rock, East Lynn, Genoa and Myra.
This includes Interstate 64 in West Virginia between mile markers 25
and 32.
LAT...LON 3849 8210 3850 8209 3846 8205 3841 8205
3834 8204 3829 8205 3828 8202 3801 8244
3815 8259
TIME...MOT...LOC 2204Z 231DEG 46KT 3817 8246
MEKLocal storm report, Apr 14, 7:00 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
700 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG THE PLAINS 39.37N 82.13W
04/14/2019 ATHENS OH SOCIAL MEDIA
PICTURE FROM TWITTER OF LARGE LIMB BROKEN OUT OF A TREE
DUE TO THUNDERSTORM WINDS.
&&
EVENT NUMBER RLX1901451
ABELocal storm report, Apr 14, 7:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
735 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG CANNONSBURG 38.39N 82.70W
04/14/2019 BOYD KY 911 CALL CENTER
ONE TREE DOWN ALONG STAIGHT CREEK ROAD.
&&
EVENT NUMBER RLX1901452
RGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 6:26 AM EDT | Wind Advisory | RLX | Boone, Cabell, Clay, Fayette, Kanawha, Lincoln and 11 more | 32 hr |
| Apr 14, 5:24 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 36 min |
| Apr 14, 5:47 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 28 min |
| Apr 14, 6:05 PM EDT | Special Weather Statement | RLX | Wayne | 40 min |
| Apr 14, 6:51 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo, Wyoming | 54 min |
| Apr 14, 7:07 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Logan | 23 min |
| Apr 14, 7:33 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Fayette, Kanawha, Nicholas and 2 more | 42 min |
| Apr 14, 7:47 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Raleigh, Wyoming | 58 min |
| Apr 14, 4:17 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Vinton | 43 min |
| Apr 14, 4:54 PM EDT | Special Weather Statement | RLX | Perry | 36 min |
| Apr 14, 5:16 PM EDT | Special Weather Statement | RLX | Athens, Vinton | 44 min |
| Apr 14, 5:37 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Vinton | 23 min |
| Apr 14, 5:56 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.